Back to Ask the Diabetes Team Ask the Diabetes Team

From Yuba City, California, USA:

My 15 year old son was diagnosed about a month ago, and I'm concerned that his doctor did not tell me about getting glucose shots in case of a bad spell of low blood sugar. My son has been so afraid of going back to the hospital with ketones that he is afraid to eat much, I am constantly feeding him when I am home, but while I'm at work, I can't watch him as closely as I'd like. Just yesterday, he was in the low 50s mg/dl [2.8 mmol/L] twice. Shouldn't I make him carry a shot just in case?


I think you're referring to glucagon shots. This injection is to be used for severe low blood sugar that causes seizure or unresponsiveness. My goal when treating diabetes would be to provide near normal blood sugars and adapt the insulin regimen to your sons balanced diet and activity level.

I would suggest that you and your son meet with a diabetes (including a dietitian, a nurse educator, and a mental health specialist) experienced in the care of teens who have diabetes. Together with input from your son's physician, you and your son should be able to find an insulin regimen that meets his needs and helps to prevent frequent low blood sugars.


[Editor's comment: I wholeheartedly agree with Dr. Brown that you and your son are in need of diabetes education. If you need help in finding a diabetes team, you can call 1-800-TEAM UP 4 or contact your local affiliate of the American Diabetes Association for a listing in your area.

A couple of other points:

  1. Glucagon (as Dr. Brown has pointed out) is to be used for severe low blood sugar that causes seizure or unresponsiveness. Typically, this treatment is given by someone other than the person who has diabetes because of the nature of its use. I would suggest that your son NOT be left alone if he has frequent hypoglycemia. Perhaps, a friend could stay with him while you're not there. This friend should be trained in recognition and treatment of low blood sugars. Once blood sugars are stabilized, this may not be necessary.
  2. An equally important issue is your son's fear that eating will lead to high blood sugars, ketones, and rehospitalization. He needs to understand that food and insulin require a balance. As long as he takes his insulin, this is little likelihood of DKA [diabetic ketoacidosis]. Having blood sugars a little bit on the high side right now is probably less dangerous than running low. Again, this emphasizes the importance of education, and I suggest that you seek this as soon as possible.

Original posting 6 Jul 2001
Posted to Daily Care


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:22
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.